Pennsylvania, 2021

Damaging Winds in Pennsylvania, June 30, 2021

June 30, 2021 · NWS BGM · 5 events in 2 counties and zones

Warm and humid conditions provided the fuel for scattered, severe thunderstorms that formed along a cold front. These storms knocked down multiple trees across Bradford and Lackawanna Counties in Northeastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and humid conditions provided the fuel for scattered, severe thunderstorms that formed along a cold front. These storms knocked down multiple trees across Bradford and Lackawanna Counties in Northeastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 2:32 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 30, 2:32 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
332 PM EDT Wed Jun 30 2021

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon, with some
severe storms producing heavy rain, damaging wind gusts, and
large hail. There remains a chance for additional showers
overnight. The end of the week will be cooler, but additional
rounds of showers and thunderstorms are possible.

&&

.NEAR TERM /THROUGH THURSDAY/...
330 pm update...

The main concern remains with the severe threat this afternoon.
Strong thunderstorms continue to move through parts of CNY with
many reports of wind damage and large hail. Some are also
producing heavy rainfall. Storms are beginning to pop up in
NEPA as well. The severe threat will remain through at least the
late afternoon and early evening hours for CNY. The environment
becomes more stable from the north which should eliminate the
severe threat across CNY by the late evening hours. The severe
threat for NEPA will will last a little longer, as activity
should wind down shortly after sunset. There does remain a
chance for some showers and possibly some thunderstorms through
the overnight hours with no severe storms expected.

Temperatures were slightly lower than originally forecasted
today, especially over CNY where early cloud cover and
thunderstorm activity limited heating. Highs were adjusted, with
some locations 1-2 degrees cooler. Parts of NEPA did reach the
90s. In areas where thunderstorms have passed through,
temperatures have dropped into the 70s. Cloud cover increases
overnight. Nighttime temps are expected to be slightly cooler
than last night, but will remain in the 60s.

With the added moisture from storms today and weak winds
expected, there is a chance for patchy fog during Thursday
morning. This should lift soon after sunrise. A frontal system
slowly moves through the region tomorrow, brining another chance
for some rain showers and even some thunderstorms. With mostly
cloudy skies expected, high temps will be in the 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
215 PM update...

An upper level low will settle over the region for Friday and
Saturday. Expect much cooler conditions with highs only in the
upper 60s to low 70s. Conditions will be unsettled with cold
air aloft under the upper trough making showers and
thunderstorms most likely during the afternoon hours. Showers
will be more widespread on Friday than Saturday as the will
start to pull off to the east by later in the day Saturday.

Low temperatures will be cool, generally ranging from the mid
50s to the lower 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
215 PM Update...

Not too much in the way of changes to the extended forecast.
Upper trough exits into the Atlantic on Sunday, but could still
see a few diurnal showers in the afternoon, however, coverage
will be much less than Friday and Saturday. Ridging starts to
build in by Monday with increasing temperatures expected again
for next week.

Previous Discussion...

We will be under the influence of the upper level trough most
of the this period as it moves slowly east. Convection will
continue to be diurnal with scattered afternoon showers and
thunderstorms. Monday an upper level ridge pushes into the Ohio
Valley and western Great Lakes but then weakens into Wednesday
with the upper level flow becoming zonal.

High temperatures in the 70s Sunday rise into the low and mid
80s Monday then remain there into Wednesday. Low temperatures
Saturday night and Sunday night from the mid 50s to lower 60s
warm into the 60s for the rest of the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will move south through CNY, impacting
all NY terminals this afternoon. Many of these storms will be
severe, producing heavy rain, strong winds, and large hail.
Storms over terminals will bring restrictions with reduced
visibility and lowered ceilings. The storm potential will last
until the early evening hours, which is when activity will wind
down. AVP could also see thunderstorms and restrictions late
this afternoon/early evening. These storms could also be severe,
but confidence remains uncertain about the severe threat as the
environment may become more stable. Either way, heavy rainfall
and strong winds should be expected with any storms over the
terminal.

Rain showers and possibly some thunderstorms are not out of the
question for all terminals throughout the rest of the period.
However, the highest confidence for additional light rain
showers is at AVP and KBGM tomorrow morning.

Ceilings will lower overnight, leading to Below Alt Mins at ELM
and AVP for a short period of time. Otherwise, at least Fuel Alt
is expected at all terminals with SYR and RME not expected to
drop below MVFR. With the added moisture from storms today and
light winds, fog will be possible again Thursday morning.
Visibilities as low as 2-3SM are expected at BGM, ELM, and ITH.

Outlook...

Thursday through Saturday...Again mainly VFR but restrictions
likely in showers and thunderstorms especially in the afternoon.

Sunday...Showers and possible thunderstorms with occasional
restrictions.

Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ024-025-055-
     056-062.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MPK
LONG TERM...MPK/TAC
AVIATION...BTL/BJT/MJM
Hazardous weather outlook, Jun 30, 1:52 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
252 PM EDT Wed Jun 30 2021

NYZ062-PAZ038>040-043-044-047-048-072-011900-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
252 PM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There remains a slight risk for severe thunderstorms this afternoon.
Some of these storms will be capable of producing damaging winds and
large hail. Some of these storms may also generate heavy rain which
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ024-025-055-056-011900-
Chemung-Tompkins-Tioga-Broome-
252 PM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

There remains a slight risk for severe thunderstorms this afternoon.
Some of these storms will be capable of producing damaging winds and
large hail. Some of these storms may also generate heavy rain which
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-015>018-022-023-036-037-044>046-057-011900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Madison-Southern Oneida-Cortland-Chenango-Otsego-Delaware-
252 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 326 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There remains a slight risk for severe thunderstorms this afternoon.
Some of these storms will be capable of producing damaging winds and
large hail. Some of these storms may also generate heavy rain which
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Jun 30, 2:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
327 PM EDT Wed Jun 30 2021

PAZ039-302000-
Susquehanna-
327 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSQUEHANNA
COUNTY...

At 327 PM EDT, a strong thunderstorm was located near Hop Bottom, or
near Montrose, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jackson, Harford, Hop Bottom, Union Dale, Gibson, West Lenox,
Lakeview, Burnwood, Alford and Uniondale.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4171 7582 4180 7585 4190 7558 4175 7547
      4168 7546 4168 7547
TIME...MOT...LOC 1927Z 266DEG 22KT 4177 7579

MWG
Local storm report, Jun 30, 2:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     2 NNE LANSING           42.52N 76.47W
06/30/2021                   TOMPKINS           NY   911 CALL CENTER

            TREE DOWN ACROSS THE ROAD. TIME ESTIMATED BY
            RADAR.

&&

JTC
Special weather statement, Jun 30, 2:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
338 PM EDT Wed Jun 30 2021

PAZ038-302015-
Bradford-
338 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRADFORD COUNTY...

At 338 PM EDT, a strong thunderstorm was located over East
Smithfield, or 8 miles southwest of Athens, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Towanda, Wysox, Sheshequin, Ulster, North Towanda, Rome, Burlington,
Milan, East Smithfield and Riggs.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4178 7667 4189 7667 4197 7631 4172 7632
TIME...MOT...LOC 1938Z 269DEG 21KT 4185 7662

MWG
Special weather statement, Jun 30, 2:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
344 PM EDT Wed Jun 30 2021

PAZ047-302015-
Luzerne-
344 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LUZERNE COUNTY...

At 343 PM EDT, a strong thunderstorm was located near Fairmount Spgs,
or 12 miles northwest of Berwick, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Muhlenberg, Nanticoke, Lehman, Harveys Lake, Slocum, Shickshinny, New
Columbus, Pond Hill, Sweet Valley and Huntington Mills.

LAT...LON 4115 7629 4120 7632 4130 7631 4137 7604
      4108 7600
TIME...MOT...LOC 1943Z 269DEG 21KT 4122 7636

MWG
Local storm report, Jun 30, 2:45 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     2 SW HAMILTON           42.81N 75.58W
06/30/2021                   MADISON            NY   PARK/FOREST SRVC

            TREE DOWN ACROSS RIVER ROAD.

&&

JTC
Local storm report, Jun 30, 2:54 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 WNW APULIA            42.83N 76.08W
06/30/2021  M66 MPH          ONONDAGA           NY   MESONET

            MESONET STATION CW6427 APULIA STATION. DAVIS
            VP2. TIME FROM WXUNDERGROUND 5 MINUTE DATA.

&&

The radar

The Binghamton radar (KBGM), 58 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
June 30, 2:55 PM EST
Where
Bradford County, Ulster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.850, -76.500

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Bradford

When
June 30, 3:06 PM EST
Where
Bradford County, 2.17 mi ESE of Saco
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.810, -76.490

Strong thunderstorm winds knocked down trees on Hornbrook Road.

Thunderstorm Wind, Bradford

When
June 30, 3:09 PM EST
Where
Bradford County, 2.59 mi NW of North Towanda
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.810, -76.480

Strong thunderstorm winds knocked down trees across roadway near Hornbrook Park.

Thunderstorm Wind, Lackawanna

When
June 30, 3:44 PM EST
Where
Lackawanna County, 2 mi NE of Clarks Green
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.520, -75.693

Strong thunderstorm winds knocked down trees.

Thunderstorm Wind, Lackawanna

When
June 30, 4:00 PM EST
Where
Lackawanna County, 0.86 mi SE of Mayfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.520, -75.540

Strong thunderstorm wind knocked trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964642, 964641, 964640, 964643, 964644.